Texas, 2023High Wind in Texas, April 4, 2023
April 4, 2023 · NWS MAF · 3 events in 3 counties and zones
This is a continuation of the event from the previous day. A series of shortwaves rounding a larger Intermountain West trough brought prolonged westerly strong to high winds to much of southeast New Mexico and West Texas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This is a continuation of the event from the previous day. A series of shortwaves rounding a larger Intermountain West trough brought prolonged westerly strong to high winds to much of southeast New Mexico and West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 4, 12:50 PM CST, 43 minutes earlier.
Area forecast discussion, Apr 4, 12:50 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
150 PM CDT Tue Apr 4 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 138 PM CDT Tue Apr 4 2023
The large Rocky Mountain trough that is resulting in widespread
strong winds and historical fire weather this afternoon ejects into
the Midwest tonight. Behind this trough, a weak cold front spills
into the region. Winds become northwesterly but remain breezy
through the very early morning. Much cooler temperatures are
expected across a majority of the region, 30s and low 40s out west
with temperatures remaining milder in the mid 40s further east.
Mostly sunny skies and light winds develop by Wednesday afternoon.
Seasonally cool temperatures in the 60s and low 70s can be expected.
This will be a much welcomed change of pace for the region. Light
winds and cool temperatures continue Wednesday night as almost
everyone falls into the 30s and 40s. Enjoy the quieter weather!
&&
.LONG TERM...
(Thursday through Monday)
Issued at 138 PM CDT Tue Apr 4 2023
Upper pattern Thursday a broad trough moves across the central
plains with a ridge over the NW. As the trough moves off the ridge
builds in behind it. At the same time a shortwave trough swings
along US/Mex border. The next upper trough arrives on the West Coast
Friday and quickly moves inland reaching MT/WY Saturday. High
pressure over the west will build into the region Sunday and Monday.
Cooler than normal temperatures Thursday in the 60s and 70s as a
backdoor front pushes in. This will result in cooler temps Friday
with highs in the 60s nearly areawide. Readings warm Saturday
back into the 70s. Lows in the 40s warming to the 50s by Sunday.
It may be windy in the Guadalupes Friday as tail end of upper trough
passes by. The front Thursday will have an E wind that will bring a
return of low level moisture as dewpts climb back into the 40s. Rain
chances enter the forecast Thursday night and Friday but based on
model qpf expecting very little.
&&
.AVIATION...
(18Z TAFS)
Issued at 1202 PM CDT Tue Apr 4 2023
Very strong west winds continue to spread east this afternoon.
Wind speeds of around 30 kts and gusts to 40 kts will be common
through the afternoon and evening. Blowing dust is expected to
result in MVFR visibility during the afternoon. Winds become
northwesterly and weaker tonight but remain elevated with some
gusts.
&&
.FIRE WEATHER...
Issued at 138 PM CDT Tue Apr 4 2023
Currently experiencing historic fire wx conditions as many sites
at RFTI of 9 and 10. Red Flag Warning in effect for all of SE NM
and W TX... these very dangerous fire wx conditions will continue
into the evening. High clouds slowly clearing from the west and
wind gusts picking up. ATS gusting over 50kts and a number sites
including MAF gusting over 40ts. 18z RH as low as 2 percent in
Snyder and Wink. Poor RH recovery tonight. Very dry conditions
with minimum RH below 10 percent expected areawide again Wednesday
but with much lower wind speeds. A backdoor front pushes through
Thursday with an E wind allowing low level moisture to return.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 69 42 71 / 0 0 0 0
Carlsbad 33 66 35 72 / 0 0 0 0
Dryden 50 74 49 73 / 0 0 0 10
Fort Stockton 43 67 46 73 / 0 0 0 10
Guadalupe Pass 33 59 40 64 / 0 0 0 0
Hobbs 35 64 34 69 / 0 0 0 0
Marfa 32 68 36 71 / 0 0 0 0
Midland Intl Airport 41 68 42 70 / 0 0 0 0
Odessa 42 68 43 70 / 0 0 0 0
Wink 38 68 40 73 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 11 PM CDT /10 PM MDT/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 3 AM CDT /2 AM MDT/ Wednesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Warning until 11 PM CDT this evening for Andrews-
Borden-Central Brewster County-Chinati Mountains-Chisos
Basin-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Pecos-Presidio
Valley-Reeves County Plains-Scurry-Van Horn and Highway 54
Corridor-Ward-Winkler.
Wind Advisory until 11 PM CDT this evening for Crane-Glasscock-
Mitchell-Reagan-Terrell-Upton.
NM...Red Flag Warning until 10 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 2 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
High Wind Warning until 10 PM MDT this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...91
LONG TERM....72
AVIATION...91Hazardous weather outlook, Apr 4, 1:10 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Tue Apr 4 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
210 PM CDT Tue Apr 4 2023 /110 PM MDT Tue Apr 4 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Extreme to historic fire weather conditions are occurring this
afternoon across the entire region, with very high to extreme fire
danger. A Red Flag Warning remains in effect, and any fire that
starts will have the potential to grow and spread rapidly out of
control.
A High Wind Warning remains in effect for the Southeast New Mexico
plains and most of West Texas into this evening. A Wind Advisory is
also in effect for the Southeastern Permian Basin and Terrell County
into this evening.
A High Wind Warning remains in effect through late tonight for the
Guadalupe and Delaware Mountains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Near critical to critical fire weather conditions are possible
Wednesday for most of the region due to very low humidity.
High wind are possible through Guadalupe Pass Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- April 4, 1:33 PM CST to 5:55 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- April 4, 2:38 PM CST to 7:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Reeves County Plains
- When
- April 4, 3:00 PM CST to 3:30 PM CST
- Where
- Reeves County Plains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 4, 20234 injured · EF3 · 19 events
- Rip Current in Puerto Rico, April 4, 20231 death · 1 injured · 1 event
- Coastal Flood in Puerto Rico, April 4, 20231 death · 1 event
- Tornadoes and Hail in Iowa, April 4, 2023$205,000 · EF1 · 61 events
- Hail and Damaging Winds in Michigan, April 4 to 5, 2023$3.1 million · 2.5 in hail · 12 events
- Flooding and Hail in Illinois, April 4, 20233 in hail · 125 events
- Tornadoes and Hail in Illinois, April 4, 2023EF2 · 21 events
- Hail and Damaging Wind in Missouri, April 4 to 5, 2023$550,000 · 2 in hail · 16 events
- Hail and Damaging Winds in Kansas, April 4 to 5, 2023$425,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Kansas, April 4 to 5, 2023$241,000 · 1.25 in hail · 15 events
- Hail and Damaging Winds in Iowa, April 4, 20234 in hail · 69 events
- Wildfire in Oklahoma, April 4, 2023$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093492, 1093491, 1093493.